Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 62, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 4, 2009, 5:55 PM CDT for Lyon County, Marshall County, Trigg County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 4, 2009, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Lyon County, KY, Marshall County, KY, Trigg County, KY
The radar
The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:39 PM CDT | TORNADO | 4 Sw Golden Pond, KY | AN EFO TORNADO TOUCHED DOWN 4 MILES SOUTHWEST OF GOLDEN POND KENTUCKY TO 3.5 MILES SOUTHWEST OF GOLDEN POND KENTUCKY. PEAK WIND WAS 70 MPH. AVERAGE PATH WIDTH WAS 50 YARDS AND PATH LENGTH WAS 0.5 MILES. SEVERAL TREE LIMBS AND TREE TOPS WERE DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 042255 TORPAH KYC143-157-221-042345- /O.NEW.KPAH.TO.W.0062.090704T2255Z-090704T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 555 PM CDT SAT JUL 4 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LYON COUNTY IN WESTERN KENTUCKY... EASTERN MARSHALL COUNTY IN WESTERN KENTUCKY... WEST CENTRAL TRIGG COUNTY IN WESTERN KENTUCKY... * UNTIL 645 PM CDT. * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF LAND BETWEEN THE LAKES AREA...OR 6 MILES NORTHEAST OF BENTON.... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... LAND BETWEEN THE LAKES AREA AND ENERGY BY 630 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH. && LAT...LON 3692 8796 3672 8804 3686 8836 3697 8830 TIME...MOT...LOC 2254Z 294DEG 18KT 3689 8827 $$
1 follow-up statement
000 WWUS53 KPAH 042318 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 618 PM CDT SAT JUL 4 2009 KYC143-157-221-042345- /O.CON.KPAH.TO.W.0062.000000T0000Z-090704T2345Z/ LYON KY-MARSHALL KY-TRIGG KY- 618 PM CDT SAT JUL 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST CENTRAL TRIGG...SOUTHEASTERN MARSHALL AND SOUTH CENTRAL LYON COUNTIES IN WESTERN KENTUCKY... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LAND BETWEEN THE LAKES AREA....MOVING SOUTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS UP TO 60 MPH. && LAT...LON 3682 8825 3691 8818 3687 8798 3672 8804 TIME...MOT...LOC 2317Z 299DEG 14KT 3683 8813 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 4, 3:15 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 3:15 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT SAT JUL 4 2009 .DISCUSSION... ONGOING SVR RISK CONTINUES LATE THIS AFTERNOON AND INTO THE EVENING. SFC WARM FRONT HAS DRAPED ITSELF RIGHT ALONG THE MS RVR DOWN INTO THE PAH AREA. SFC BASED CAPES RUNNING 1500-2500 WEST OF THIS BOUNDARY INTO SE MO. LINE OF CONVECTION SHOULD CONTINUE TO DEVELOP TO THE NW OF THE OH RVR THIS AFTERNOON...THEN TRAVERSE WRN KY/FAR SE MO THUS EVENING. MAIN HAZARD SHOULD BE WITH SOME DAMAGING WIND GUSTS AND HAIL...BUT ANY CELL THAT TRY TO DEVIATE FROM THE MEAN FLOW AND TRAVERSE THE WARM FRONT (IE MOVE SE AS OPPOSED TO E) COULD SPIN UP AN ISOLATED TORNADO. SFC LOW SHOULD DEVELOP AND MOVE INTO THE MS/OH RIVER CONFLUENCE AREA BY SUNSET. THIS LOW WILL MOVE ESE OVERNIGHT...DRAGGING SFC COLD FRONT THROUGH WITH IT. WILL DECREASE RAIN CHANCES BEHIND THE LINE OF STORMS AFTER MIDNIGHT...AS SFC LOW/COLD FRONT MOVES SE OF THE REGION. COULD BE A FEW LEFTOVER SHOWERS BEHIND THE FRONT SUNDAY...BUT SHOULD BE NO MAJOR CONCERN. CLOUDS AND NLY WINDS WILL LIKELY HOLD TEMPS DOWN IN THE 70S TO NEAR 80. NUMERICAL MODELS IN VERY GOOD AGREEMENT THAT MID LEVEL NWLY FLOW WILL CONTINUE TO DRIVE THE SURFACE COLD FRONT SOUTH TO THE GULF COAST STATES BY MONDAY MORNING...ALLOWING SURFACE HIGH PRESSURE TO BUILD INTO THE REGION MON/TUE. THIS WILL KEEP THINGS DRY...WITH TEMPS AT OR A BIT BELOW NORMAL...ESP AT NIGHT. MID LEVEL HIGH OUT OVER THE PLAINS WILL THEN GRADUALLY SHIFT EAST TOWARD THE REGION MID/LATE WEEK. THIS WILL LEAD TO A GRADUAL RETURN TO DAY TIME HEAT...WITH MAX TEMPS EXPECTED INTO THE LOWER AND MID 90S BY THU/FRI. WITH THE MID RIDGE IN CONTROL...WILL LIKELY SEE THERMAL CAPPING ALOFT AND LITTLE OVERALL MOISTURE. THUS...PRECIP CHANCES LOOK NIL THROUGH FRI. THERE IS SOME SUGGESTION BY LATEST MEDIUM RANGE MODELS THAT THE MID LVL RIDGE WILL BEGIN TO RETREAT BACK TO THE WEST BY NEXT WEEKEND... RESULTING IN A RETURN TO NW FLOW ALOFT. THIS COULD BRING A COLD FRONT SOUTH THROUGH THE PLAINS AND CLOSE TO THE FORECAST AREA BY SAT...SO INTRODUCED A SLIGHT CHC FOR SHOWERS/STORMS AT THAT TIME. && .AVIATION... WIDESPREAD CONVECTION OCCURRING OVER MOST OF SOUTHERN IL/SOUTHWEST IN WITH SCATTERED ACTIVITY OVER KY. PRECIP WILL CONTINUE ON AND OFF AT KEVV/KOWB THROUGH THE AFTERNOON. AT KPAH/KCGI...ACTIVITY WILL BE MORE ISLD...UNTIL LATE AFTERNOON WHEN ADDITIONAL DEVELOPMENT IS LIKELY...THAT WILL CONTINUE INTO EVENING HRS. MVFR CIGS AND VSBYS POSSIBLE WITH THE HEAVIER TSRA...WITH POSSIBLY GUSTY WINDS. AFTER THE CONVECTION...COULD SEE SOME -RA THROUGH ABOUT 06Z...AFTER WHICH CIGS COULD GRADUALLY LOWER TO BLO 1000 FT. SHOULD BEGIN TO SEE IMPROVING CONDITIONS BY LATE SUNDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DISCUSSION...MEFFERT AVIATION...CW
Hazardous weather outlook, Jul 4, 1:32 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 132 PM CDT SAT JUL 4 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 132 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON THROUGH TONIGHT FOR THE ENTIRE AREA. SCATTERED THUNDERSTORMS CONTINUE TO IMPACT PORTIONS OF THE AREA EARLY THIS AFTERNOON. THESE STORMS SHOULD STAY BELOW SEVERE LEVELS...BUT THE STRONGER STORMS WILL PRODUCE SOME VERY HEAVY RAIN AT TIMES...AS WELL AS FREQUENT LIGHTNING. HOWEVER...AS WE HEAD INTO THE MID TO LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST OF THE REGION AND MOVE SOUTHEASTWARD THROUGH THE EVENING. SOME THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY HAZARDS...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING. A BRIEF TORNADO CANNOT BE RULED OUT. THE HIGHEST POTENTIAL FOR SEVERE WEATHER NOW APPEARS TO BE ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY AND FAR SOUTHERN ILLINOIS...WHERE THE INSTABILITY WILL BE MAXIMIZED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE NEXT WEEK...HUMIDITY LEVELS MAY INCREASE ENOUGH TO BRING HEAT INDICES AT OR ABOVE 100 TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY AND FAR SOUTHERN ILLINOIS.
In the hours before
Special weather statement, Jul 4, 5:05 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 505 PM CDT SAT JUL 4 2009 ILZ092>094-KYZ001>006-MOZ111-112-114-042315- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS... HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD... SIKESTON...CHARLESTON...NEW MADRID 505 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 500 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST SOUTH OF CAPE GIRARDEAU TO NEAR SIKESTON AND MALDEN MISSOURI. THIS LINE OF STORMS WAS MOVING TO THE EAST AT AROUND 30 MPH AND WILL CROSS THE MISSISSIPPI RIVER OVER THE NEXT HOUR. THE LEADING EDGE OF THE LINE SHOULD REACH A PADUCAH TO CLINTON KENTUCKY LINE BETWEEN 530 AND 600 PM. TORRENTIAL DOWNOURS WILL TAKE VISIBILITIES DOWN TO A HALF MILE OR LESS AND COULD PRODUCE SOME MINOR STREET FLOODING. IN ADDITION...FREQUENT DEADLY LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH WILL ACCOMPANY THIS LINE OF STORMS. ADDITIONAL STORMS WILL LIKELY DEVELOP AHEAD OF THIS LINE IN THE PURCHASE AREA OF WEST KENTUCKY AND FAR SOUTHERN ILLINOIS...WHICH WILL ALSO PRODUCE VERY HEAVY RAIN...AND GUSTY WINDS. WIELGOS
Local storm report, Jul 4, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
521 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD CHARLESTON 36.92N 89.34W
07/04/2009 MISSISSIPPI MO LAW ENFORCEMENT
REPORTS OF A POSSIBLE FUNNEL CLOUD...DOWNED TREES AND
POWER OUTAGES.
&&
JAYSONWLocal storm report, Jul 4, 5:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
535 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST BERKLEY 36.81N 89.12W
07/04/2009 M70 MPH CARLISLE KY LAW ENFORCEMENT
A REPORT OF 70 TO 80 MPH WINDS MEASURED OUT OF CARLISE
COUNTY BY 911 OFFICIALS
&&
JAYSONWLocal storm report, Jul 4, 5:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
543 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG DEXTER 36.79N 89.96W
07/04/2009 STODDARD MO EMERGENCY MNGR
ABOUT HALF DOZEN UTILITY POLES BROKEN BY STRAIGHT LINE
WINDS AND SEVERAL BROKEN TREE LIMBS UP TO 6 INCHES IN
DIAMETER ACCROSS STODDARD COUNTY.
&&
JAYSONWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:16 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 29 min |
| Jul 4, 5:22 PM CDT | Tornado Warning | PAH | Ballard, Carlisle, Hickman | 38 min |
| Jul 4, 5:39 PM CDT | Tornado Warning | PAH | Carlisle, Graves, Hickman | 36 min |
| Jul 4, 5:50 PM CDT | Severe Thunderstorm Warning | PAH | Fulton, Graves, Hickman | 55 min |
| Jul 4, 6:13 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 32 min |
| Jul 4, 6:29 PM CDT | Tornado Warning | PAH | Calloway, Trigg | 33 min |
| Jul 4, 6:37 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 37 min |
| Jul 4, 6:40 PM CDT | Tornado Warning | PAH | Christian, Trigg | 50 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.